Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 314, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 17, 2019, 9:11 PM CDT for Barton County, Russell County, Kansas. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2019, 9:11 PM CDT (02:11 UTC)
- Expired
- Aug 17, 2019, 10:30 PM CDT
- In force
- 79 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 8:25 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2126 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 2438 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 6:41 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 17, 6:41 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Wichita KS 641 PM CDT Sat Aug 17 2019 .SHORT TERM...(This evening through Tuesday night) Issued at 313 PM CDT Sat Aug 17 2019 Similar to yesterday, elevated convection continues to fester over southeast Kansas this afternoon. Another surface outflow boundary from the early morning convection has weakened across northern Oklahoma. Pressure perturbation in its wake has resulted in stronger southerly flow again, and should advect richer surface moisture/dew points northward into southern Kansas during the evening. Convective inhibition may weaken enough to allow for a few storms to develop into far southern Kansas, though better chances this evening across northwest/north central Oklahoma. Any surface based convection will be capable of down-burst winds and hail. Otherwise, perhaps deja vu again for late this evening and overnight, with high Plains convection rolling east-southeast across north central into eastern Kansas with mainly a strong to damaging wind threat. Lingering elevated moisture transport on the veered/waning low level jet Sunday morning should keep convection going mainly along/east of the Kansas turnpike. A secondary weak cold front is progged to drop south across Kansas and position roughly along the turnpike corridor by late afternoon. This should be the focus for late day and overnight convection into Sunday night. The upper ridge will build in over the central Plains on Monday with warming aloft likely squelching convective potential or limiting to isolated activity. Dew points look to also turn-up as well as the heat, resulting in heat indices at or above 105 across southern Kansas. Tuesday looks even hotter with the highest heat indices along and east of I-135. A heat advisory will be considered with later forecasts. Darmofal .LONG TERM...(Wednesday through Saturday) Issued at 313 PM CDT Sat Aug 17 2019 Deeper troughing from eastern Canada across the Great Lakes from Wednesday into Thursday will allow a decent cold front and cooler air to advect south across the Midwest and portion of the Plains. This will send temperatures back closer to seasonal climo with modest precip/convective chances along the frontal boundary over the area. Somewhat less confidence on the sensible weather late in the week, though fairly seasonal with muted chances for measurable precip. KED && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 639 PM CDT Sat Aug 17 2019 Low confidence forecast. VFR is forecast at all sites except near thunderstorms. Anticipating storms over northwest KS will reach KRSL/KGBD around 0500 UTC with outflow boundary progressing south/east during the night. How far east/south the storms evolve is in question. At this point, KICT is the most questionable and only went VCSH for now. Plan to amend TAFs later this evening to included TEMPO TSRA when timing/location becomes more certain. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 96 72 96 / 20 20 10 0 Hutchinson 70 95 69 96 / 20 10 10 0 Newton 70 94 70 94 / 20 20 10 0 ElDorado 71 94 72 94 / 30 30 20 10 Winfield-KWLD 74 95 73 96 / 30 20 20 0 Russell 67 90 65 95 / 40 0 0 0 Great Bend 68 92 66 96 / 20 0 0 0 Salina 69 92 68 94 / 40 20 0 0 McPherson 69 93 68 94 / 30 20 10 0 Coffeyville 75 93 75 94 / 30 30 30 10 Chanute 71 92 73 93 / 30 40 30 10 Iola 71 91 73 92 / 40 40 30 10 Parsons-KPPF 70 92 74 93 / 30 30 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KED LONG TERM...KED AVIATION...PJH
Hazardous weather outlook, Aug 17, 4:05 PM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 405 PM CDT Sat Aug 17 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-182115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 405 PM CDT Sat Aug 17 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated thunderstorms will remain possible over the Flint Hills and southeast Kansas through early this evening. The storms are not expected to be severe. Isolated storms are also possible across Kingman, Harper and Sumner counties this evening. If so, these storms will be capable of damaging down-burst winds and hail. A better chance for thunderstorms will exist overnight a bit further north across central Kansas, which may move into parts of southeast Kansas toward dawn. The main threat will be damaging straight-line winds to 70 mph and hail up to quarter size. Locally heavy rainfall and minor lowland flooding is possible with any storms this evening or tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for thunderstorms will continue on Sunday, mainly along and east of the Kansas turnpike. Strong to severe storms will be possible, mainly during the late afternoon and evening. Heat indices will range from 100 to 104 degrees on Sunday afternoon across south central and southeast Kansas. Intense heat is anticipated during the afternoon hours on Monday and Tuesday with heat indices from 100 to around 108. The highest heat indices on Monday are expected across south central and southeast Kansas and generally along and east of a Salina to Wichita line on Tuesday. Periodic chances for storms will return from Tuesday night through Friday with the best chances on Wednesday and Thursday. Strong to marginally severe storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is a remote possibility this evening and tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 9:55 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Rice | 80 min |
| Aug 17, 10:43 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion, Reno, Saline | 92 min |
| Aug 17, 11:14 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 61 min |
| Aug 17, 11:16 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 44 min |
| Aug 17, 11:22 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion | 68 min |
| Aug 17, 11:37 PM CDT | Flash Flood Warning | ICT | Russell | 9 hr |
| Aug 17, 11:55 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 65 min |
| Aug 18, 12:17 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno | 73 min |
| Aug 18, 12:26 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 79 min |
| Aug 18, 12:36 AM CDT | Special Weather Statement | ICT | Sedgwick | 54 min |
| Aug 18, 12:40 AM CDT | Areal Flood Warning | ICT | Barton, Ellsworth, Rice, Russell | 9 hr |
| Aug 18, 12:44 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 76 min |
| Aug 18, 12:55 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 80 min |
| Aug 18, 1:22 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 42 min |
| Aug 18, 1:34 AM CDT | Areal Flood Warning | ICT | McPherson | 8 hr |
| Aug 18, 1:55 AM CDT | Flash Flood Warning | ICT | McPherson, Rice | 6 hr |
| Aug 18, 2:11 AM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 64 min |
| Aug 18, 2:57 AM CDT | Special Weather Statement | ICT | Chautauqua | 63 min |
| Aug 18, 3:37 AM CDT | Special Weather Statement | ICT | Labette, Montgomery | 23 min |
| Aug 18, 3:38 AM CDT | Special Weather Statement | ICT | Russell | 37 min |
| Aug 18, 4:08 AM CDT | Special Weather Statement | ICT | Labette | 37 min |
| Aug 18, 4:14 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 46 min |
| Aug 18, 5:30 AM CDT | Special Weather Statement | ICT | Sedgwick | 30 min |
| Aug 18, 6:01 AM CDT | Special Weather Statement | ICT | Butler, Sedgwick | 29 min |
| Aug 18, 7:30 AM CDT | Special Weather Statement | ICT | Butler | 30 min |
| Aug 18, 3:32 PM CDT | Heat Advisory | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 18 more | 53 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.